Illinois, 2009Damaging Winds in Illinois, August 16, 2009
August 16, 2009 · NWS LSX · 2 events in 2 counties and zones
A thunderstorm complex moved southeast across the region. Some isolated wind damage occurred with a few of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex moved southeast across the region. Some isolated wind damage occurred with a few of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 16, 2:11 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 16, 2:11 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT SUN AUG 16 2009
.DISCUSSION...
/310 PM CDT SUN AUG 16 2009/
MAIN FORECAST CONCERN IS CHANCE OF RAIN INTO MIDWEEK. WILL USE A
COMPROMISE OF THE NAM/GFS MASS FIELDS AS A GUIDE THE NEXT FEW
DAYS...THOUGH HAVE TRIED TO PLAY DOWN ANY CONVECTIVE FEEDBACK.
MCS THAT DEVELOPED OVER NRN/WRN MO EARLY TODAY HAS MAINTAINED ITSELF
AS IT AS MOVED EWD IN AN A BROAD AREA OF 925-850MB MOISTURE
CONVERGENCE UNDER WEAK ASCENT SUPPLIED BY WEAK SHORTWAVE MOVING NEWD
ACROSS MO/IL. THE 00Z NSSL WRF CONTINUES DEPICT THIS AREA OF RAIN
PRETTY WELL AND SHOWS IT MOVING SEWD ACROSS THE CWA INTO EARLY
EVENING BEFORE DISSIPATING AS THE SHORTWAVE MOVES OF TO THE NW AND LOW
LEVEL FORCING DIMINISHES. SO HAVE CONCENTRATED HIGH CHANCE/LIKELY
POPS OVER THE CNTRL AND SERN PART OF THE CWA THIS EVENING. HAVE
GONE WITH JUST CHANCES POPS AFTER 06Z TONIGHT AS SCT SHRA/TSRA MAY
REDEVELOP AS WEAK LOW LEVEL FORCING INCREASES AGAIN LATE TONIGHT
OVER CNTRL AND NERN MO/W CNTRL IL. A FEW STRONG TSRA IS STILL
POSSIBLE THIS EVENING GIVEN MLCAPES OVER 1500 J/KG OVER THE SRN AND
ERN PART OF THE CWA. TSRA WILL CONTINUE TO PRODUCE LOCALLY HEAVY
RAINFALL GIVEN THE PWATS AROUND 2 INCHES...THOUGH LINE OF STORMS
HAS BEEN PROPAGATING EWD THIS AFTN AND FFG VALUES ARE QUITE HIGH
WHICH SHOULD MITIGATE FLASH FLOOD THREAT IN THE NEAR TERM.
CHANCE OF STORMS WILL CONTINUE THROUGH MIDWEEK AS THE COLD FRONT NOW
OVER CRNTRL IA/NWRN MO MOVES SEWD AND SLOWS ITS FORWARD PROGRESS AS
IT ALIGNS ITSELF UNDER THE UPPER FLOW. HAVE LIKELY POPS GOVING OVER
THE NWRN HALF OF THE CWA TOMORROW ALONG THE FRONT AS THERE WILL BE
DECENT LOW LEVEL FORCING ALONG WITH SOME LARGE SCALE ASCENT PROVIDED
BY ANOTHER SHORTWAVE. THERE IS A BETTER CHANCE FOR SEVERE
THUNDERSTORMS TOMORROW AS FORECAST MLCAPES INCREASE TO NEAR 2000
J/KG ALONG THE FRONT AND DEEP LAYER SHEAR WILL BE SLIGHTLY BETTER.
WILL THEN MAINTAIN CHANCE POPS THROUGH MIDWEEK ALONG THE FRONT GIVEN
STALLED FRONT WITH SOME WEAK FORCING.
FOLLOWED NAM/GFS MOS FOR TEMPS AS THEY ARE IN GOOD AGREEMENT AND
LOOK REASONABLE.
GFS/ECWMF IS SHOWING SOMEWHAT BETTER CONTINUITY AND AGREEMENT LATE
WEEK/NEXT WEEKEND. THEY HAVE BEEN IN GOOD AGREEMENT FOR A FEW DAYS
THAT TROUGH WILL DIG SEWD INTO THE NRN PLAINS BY MIDWEEK AND MOVE
SLOWLY SEWD INTO THE WRN GREAT LAKES BY FRIDAY. THERE HAS ALSO BEEN
GOOD AGREEMENT THAT THE ACCOMPANYING SURFACE FRONT WILL MOVE ACROSS
THE CWA ON THURSDAY. WILL UP POPS TO LIKELIES IN THE NRN CWA ON
WED. NIGHT AND USED HIGH CHANCE POPS ON THURSDAY GIVEN THE GOOD
CONTINUITY AND THE UNUSUALLY STRONG UPPER LOW FOR AUGUST. THE NEW
12Z GFS HAS NOW COME MORE IN LINE WITH THE MUCH SLOWER 00Z ECMWF
WHICH LINGERS THE UPPER LOW OVER THE OHIO VALLEY THROUGH NEXT
WEEKEND. IF THIS IS THE CASE...THERE COULD BE ISOLD/SCT SHRA OVER
IL COUNTIES THIS WEEKEND...BUT THIS SOLUTION STILL SEEMS LIKE AN
OUTLIER AMONGST THE GEFS MEMBERS SO WENT DRY FROM FRIDAY ON FOR
NOW. TEMPERATURES ARE A MIX OF CONTINUITY AND HPC GUIDANCE.
BRITT
&&
.AVIATION...
/1240 PM CDT SUN AUG 16 2009/
FOR THE 18Z TAFS...AS MENTIONED ABV LINE THAT HAS FORMED FROM UIN
TO COU SHOULD BE PRIMARY FOCUS FOR CONVECTION THIS AFTERNOON. TAFS
REFLECT AN EWD PUSH TO THE LINE...WITH THREAT DIMINISHING WITH THE
PASSAGE OF THE LINE DURING THE AFTN AT COU AND UIN...ALTHOUGH
LIGHT SHOWERS WILL LINGER FOR A WHILE. IN STL AREA...HAVE PLACED
FOCUS OF STORMS IN THE MID AFTN-ERY EVE TIME FRAME FOR NOW...WITH
THREAT WINDING DOWN HERE EITHER WITH EWD PUSH OF LINE OR DUE TO
LINE DIMINISHING DURING THE EARLY EVENING AS INSTABILITY WANES.
DID INTRODUCE SOME LIGHT FOG TONIGHT AT UIN AND COU DUE TO TODAYS
RAINFALL.
TRUETT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Aug 16, 2:58 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT SUN AUG 16 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
358 PM CDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION TONIGHT.
WHILE NO WIDESPREAD OR ORGANIZED SEVERE STORMS ARE EXPECTED...A
FEW STORMS COULD PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL...VERY
HEAVY DOWNPOURS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT OF THUNDERSTORMS WILL CONTINUE UNTIL THURSDAY NIGHT AS
A FRONT LINGERS ACROSS THE AREA. A FEW OF THE STORMS ON MONDAY AND
MONDAY NIGHT COULD BE SEVERE...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THE STORM COULD ALSO
PRODUCE LOCALLY HEAVY DOWNPOURS THE NEXT FEW DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
BRITT
In the hours before
Local storm report, Aug 16, 2:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT SUN AUG 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST KIRKWOOD 38.58N 90.42W
08/16/2009 E40 MPH ST. LOUIS MO TRAINED SPOTTER
REPORTED IN DOWNTOWN KIRKWOOD
&&
EVENT NUMBER LSX0900070
MILLERLocal storm report, Aug 16, 3:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN ST. LOUIS 38.64N 90.24W
08/16/2009 M0.91 INCH ST. LOUIS CITY MO NWS EMPLOYEE
REPORTED IN TOWER GROVE PARK IN 20 MINUTES
&&
MILLERLocal storm report, Aug 16, 3:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT SUN AUG 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0340 PM HEAVY RAIN FULTON 38.85N 91.95W
08/16/2009 M1.28 INCH CALLAWAY MO TRAINED SPOTTER
STORM TOTAL
&&
EVENT NUMBER LSX0900071
MILLERThunderstorm Wind, St. Clair
- When
- August 16, 3:30 PM CST
- Where
- St. Clair County, 0.83 mi N of East Carondelet
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.542, -90.233
Thunderstorm wind blew down several large tree limbs in East Carondelet.
Thunderstorm Wind, Randolph
- When
- August 16, 6:15 PM CST
- Where
- Randolph County, 0.8 mi NNW of Evansville to 0.61 mi NNE of Evansville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 38.091, -89.935
Thunderstorm winds caused moderate roof damage to a mobile home on the east side of town and blew down several large tree limbs in Evansville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Tornado in Florida, August 16, 2009$103,000 · EF0 · 1 event
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Flash Flood and Damaging Winds in Tennessee, August 16, 2009$37,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Storm Surge and Flash Flood in Florida, August 16 to 17, 2009$25,000 · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188797, 188798.